MAUDE Adverse Event Report: SMITH & NEPHEW, INC. HA PIN {} 6MM {} 30MM X 200MM; PIN, FIXATION, THREADED

SMITH & NEPHEW, INC. HA PIN {} 6MM {} 30MM X 200MM; PIN, FIXATION, THREADED
Catalog Number 71070805
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Nonunion/Delayed-union Bone Fracture (2369); Device Embedded In Tissue or Plaque (3165)
Date of Event 03/28/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
H6: the device was not returned for evaluation; therefore, a device analysis could not be performed.However, the photograph was reviewed and revealed that the half pin is fractured.The clinical/medical investigation concluded that, one undated, unlabeled photo of a broken half pin was provided; however, it does not aid in determining the root cause of the reported adverse event.The retained half pin is composed of stainless steel for surgical implants, which is implantable.According to the report, the remaining portion of the pin is embedded in the patient¿s bone, therefore, micro-motion/and or migration is unlikely.The impact to the patient beyond the retained broken half pin, and the delay union cannot be determined since it is uncertain what actions will be taken.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of the instructions for use documents for external fixation systems reveal in adverse effects that loosening or breakage of the pins, wires, or other components can happen.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.According with the inspection drawing, the receiving inspection includes the verification of part configuration per print.Also, per material specification, the quality and manufacture of special quality stainless steel bar, strip, and coil stock shall be controlled.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, postoperative care, patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, after tsf surgery, the ha pin {} 6mm {} 30mm x 200mm broke, portion of pin was removed and a new half pin placed in a different location.Remaining portion is still integrated in bone.X-rays show retained pin.It is unknown at this point what actions are going to be taken.The patient's current status is a delayed union.No further complications were reported.
 
Additional Manufacturer Narrative
Internal reference number: (b)(4).H10: smith & nephew is submitting this report pursuant to the provisions of 21 c.F.R.Part 803.This report may be based upon information which smith & nephew has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, smith & nephew, or its employees, that the report constitutes an admission that the device, smith & nephew or its employees caused or contributed to the potential event described in this report.

Brand Name
HA PIN {} 6MM {} 30MM X 200MM
Common Device Name
PIN, FIXATION, THREADED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19142555
Report Number1020279-2024-00782
Device Sequence Number12631880
Product Code JDW
UDI-Device Identifier03596010495532
UDI-Public03596010495532
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K023921
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/20/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71070805
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer05/16/2024
Initial Report FDA Received Date04/19/2024
Supplement Report FDA Received Date05/20/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown